Posts Tagged ‘animal poison emergency’

www.wpclipart.com

If you have ever considered giving Tylenol or its generic equivalent (acetaminophen) to a sick or injured pet, take our advice:  Don’t do it.

Dogs and cats are not little people in fur coats.  Their physiology is significantly different from ours, such that our medicine cabinet staples can be poisonous to them.

Tylenol (also known as acetaminophen) is deadly to dogs and catsEven one tablet is too much for a cat.  Acetaminophen causes severe liver damage, as well as damage to oxygen-carrying red blood cells.

Signs of Tylenol poisoning include:

  • vomiting
  • breathing difficulty
  • lethargy
  • weakness
  • drooling
  • brown-colored gums

The second stage of poisoning includes:

  • swelling of the face, lips and legs
  • loss of coordination
  • convulsions 
  • coma  

If a pet survives stage 2, it will go into stage 3 and exhibit jaundice due to liver failure; belly pain and an altered mental state.

Tylenol poisoning must always be treated as an emergency. 
Take your pet directly to the 24-hour emergency hospital (Blue Pearl Veterinary Emergency Hospital at 364 South Independence Blvd. in Virginia Beach.)  Pets that recover may need to be on medications and specialized diets to compensate for reduced liver function, for life.

In short, there is no acceptable case in which to give Tylenol or acetaminophen to your pet!

Resources: 

http://petplace.com/dogs/acetaminophen-toxicity-in-dogs/page1.aspx

http://petplace.com/cats/acetaminophen-toxicity-in-cats/page1.aspx

Helpful Phone Numbers

Blue Pearl Veterinary Emergency Hospital…….…………757-499-5463

Pet Poison Helpline ($49 fee)…………………1-855-764-7661

 

ASPCA Animal Poison Control Center ($65 fee)…………1-888-426-4435

P1060065

*****************************************************************************************
This post originally appeared on January 4, 2011.

Read Full Post »

 

www.wpclipart.com

If you have ever considered giving Tylenol or its generic equivalent (acetaminophen) to a sick or injured pet, take our advice:  Don’t do it.

Dogs and cats are not little people in fur coats.  Their physiology is significantly different from ours, such that our medicine cabinet staples can be poisonous to them.

Tylenol (also known as acetaminophen) is deadly to dogs and catsEven one tablet is too much for a cat.  Acetaminophen causes severe liver damage, as well as damage to oxygen-carrying red blood cells.

Signs of Tylenol poisoning include:

  • vomiting
  • breathing difficulty
  • lethargy
  • weakness
  • drooling
  • brown-colored gums

The second stage of poisoning includes:

  • swelling of the face, lips and legs
  • loss of coordination
  • convulsions 
  • coma  

If a pet survives stage 2, it will go into stage 3 and exhibit jaundice due to liver failure; belly pain and an altered mental state.

Tylenol poisoning must always be treated as an emergency. 
Take your pet directly to the 24-hour emergency hospital (Blue Pearl Veterinary Emergency Hospital at 364 South Independence Blvd. in Virginia Beach.)  Pets that recover may need to be on medications and specialized diets to compensate for reduced liver function, for life.

In short, there is no acceptable case in which to give Tylenol or acetaminophen to your pet!

Resources: 

http://petplace.com/dogs/acetaminophen-toxicity-in-dogs/page1.aspx

http://petplace.com/cats/acetaminophen-toxicity-in-cats/page1.aspx

Helpful Phone Numbers

Blue Pearl Veterinary Emergency Hospital…….…………757-499-5463

Pet Poison Helpline ($39 fee)…………………1-800-213-6680

P1060064

ASPCA Animal Poison Control Center ($65 fee)…………1-888-426-4435

P1060065

 

*****************************************************************************************
This post originally appeared on January 4, 2011.

Read Full Post »